Heavy Snow, Black Mesa Area
- When
- December 4, 3:00 PM MST to 7:00 PM MST
- Where
- Black Mesa Area forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
A winter storm produced 6 inches of snow in Dilkon and Keams Canyon in less than four hours. 5 inches and Mormon Lake 8 inches on the 4th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
A winter storm produced 6 inches of snow in Dilkon and Keams Canyon in less than four hours. Other amounts were: Winslow 6.5 inches and Mormon Lake 8 inches on the 4th. Munds Park ADOT reported 7 inches of snow during the day on December 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Dec 4, 3:00 PM MST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF 300 PM MST SAT DEC 04 2004 .SYNOPSIS...A WEATHER DISTURBANCE WILL MOVE ACROSS ARIZONA TONIGHT WITH AREAS OF SNOW AND RAIN...MAINLY EAST OF I-17. A STRONG COLD FRONT WILL ARRIVE ON SUNDAY AND LINGER INTO MONDAY EVENING...WITH MOUNTAIN SNOW AND VALLEY RAIN LIKELY. && .DISCUSSION...LARGE FETCH OF SUBTROPICAL MOISTURE FLOWING ACROSS AZ MOISTENED THE AIRMASS ENOUGH TODAY FOR WIDESPREAD LIGHT TO MODERATE RAIN AND SNOW EAS OF A LINE FORM FLAGSTAFF TO BLACK CANYON CITY. SNOW HAS BEEN REPORTED AS LOW AS PAYSON. WE ARE EXPECTING 1 TO 3 INCHES OF SNOW ABOVE 5000 FEET TONIGHT. MODELS CONTINUE TO SHOW A SECOND SYSTEM FOR MID TO LATE DAY ON SUNDAY. CURRENT RUNS HAVE SLOWED THIS SYSTEM DOWN 6-10 HOURS. HAVE PUSHED POPS FORWARD IN TIME ACCORDINGLY. TRACK SEEMS TO REMAIN OVER SOUTHERN ARIZONA AND THE ETA MAINTAINS A MORE OPEN/PROGRESSIVE WAVE VS GFS. BOTH MODELS BEGIN TO GENERATE PCPN ACROSS THE ELEVATED TERRAIN LATE IN THE AFTERNOON ON SUNDAY AND CONTINUE INTO MONDAY EVENING. EXPECT THAT PCPN WILL BE HEAVY AT TIMES BUT WILL BE BRIEF IN DURATION...THUS AMOUNTS WILL LIKELY REMAIN BELOW ADVISORY THRESHOLDS. SUBSIDENCE ARRIVE MID-DAY TO LATE MONDAY BUT COLD TEMPS ALOFT PLUS SOME LINGERING MOISTURE SUGGEST THAT A FEW SHOWERS ARE POSSIBLE INTO MONDAY NIGHT. ANOTHER WAVE WILL MOVE ACROSS THE STATE ON WEDNESDAY. THIS SYSTEM IS NOT AS ENERGETIC OR AS MOIST AS THE WEEKEND SYSTEM...WILL KEEP LOW POPS IN FOR OUR ZONES. INVERSIONS WILL ONCE AGAIN FORM IN THE LOWER ELEVATIONS NORTH OF THE RIM AS RIDGE BUILDS OVER THE WESTERN U.S ON THURSDAY AND FRIDAY. HIGHER ELEVATIONS WILL SEE AND WARMER TEMPS AS RIDGE BUILDS. MAS && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 700 AM MST SAT DEC 4 2004 AZZ004>018-037>040-051400- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 700 AM MST SAT DEC 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STORM SYSTEM WILL MOVE ACROSS THE STATE ON SUNDAY. THIS WILL BRING WIDESPREAD MOUNTAIN SNOW AND VALLEY RAIN TO NORTHERN ARIZONA. SNOW LEVELS WILL LOWER TO NEAR 5000 FEET WITH ACCUMULATING SNOW EXPECTED. THE HEAVIEST ACCUMULATIONS WILL OCCUR OVER THE EASTERN MOGOLLON RIM AND WHITE MOUNTAIN AREAS WHERE 3 TO 6 INCHES ARE POSSIBLE. THE STORM WILL MOVE EAST OF THE STATE BY MONDAY MORNING WITH LINGERING SHOWERS DURING THE DAY ON MONDAY. ANOTHER STORM IS EXPECTED ON WEDNESDAY WITH FAIR WEATHER RETURNING FOR THURSDAY AND FRIDAY.
The national radar mosaic for the moment the first event began.
6 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432394, 5432395, 5432397, 5432398, 5432393, 5432396.